Iowa, 2016

Flooding in Iowa, September 10 to 20, 2016

September 10 to 20, 2016 · NWS DMX · 2 events in 1 county or zone

Heavy rain fell in the middle of the month across portions of north central and northeast Iowa sending the Cedar River at Cedar Falls into flood twice in a little over a week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain fell in the middle of the month across portions of north central and northeast Iowa sending the Cedar River at Cedar Falls into flood twice in a little over a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 10, 5:33 AM CST, 6 hours earlier.

Area forecast discussion, Sep 10, 5:33 AM CST, 6 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT Sat Sep 10 2016

.SHORT TERM.../Today/
Issued at 309 AM CDT Sat Sep 10 2016

Overall quiet and enjoyable day expected over the region today.
First in a series of cold fronts already exiting the southeast at
05z with a secondary cool front/wind shift over southern Minnesota.
The second boundary has not yet realized the cooler air aloft but is
a reflection of an upper level H850 cool front located from near
International Falls southwest to near Huron at 00z. This front is
tracking into northern Iowa at 06z and has resulted in another
period of light showers and lower stratus.  The feature will pull
quickly east southeast overnight and will be out of the area prior
to dawn.

In the wake of the second boundary a reinforcing cooler and drier
airmass over the Northern Plains will move southeast into Iowa today
through tonight. Despite the drier airmass today there should be
some fair weather clouds this afternoon.  Any time a modest to
significant rainfall occurs the evaporation of surface moisture
normally is enough to create fair weather clouds the day following
the rain...unless subsidence is extraordinarily large. Today...Bufr
soundings show few to scattered shallow cumulus at about 4000 feet
this afternoon setting up shop between about 11 am and 2 pm this
afternoon. As well...mixing will begin to occur between 14 and 16z
with gusts nearing 30 mph at times during the afternoon hours. Highs
will be very comfortable and even cooler than our normal highs in
the mid 70s north to upper 70s south. Today we will end up about 5
to 7 degrees cooler across the board.

.LONG TERM.../Tonight through Friday/
Issued at 309 AM CDT Sat Sep 10 2016

Saturday night through Sunday night...
Weather: Quiet, near normal temperatures
Impact: None
Confidence: High

To round out this weekend, high pressure will propagate across the
Ozarks Saturday night and push into the Ohio Valley region by Sunday
afternoon. This will place Iowa in S/SW flow, helping to increase
Sunday afternoon temps a few degrees vs Saturday's max temps. With a
dry fcst sounding profile, clouds will be hard to come by.

Monday and Tuesday...
Weather: Shower and thunderstorm potential
Impact: Heavy rainfall
Confidence: Medium

As the aforementioned high pushes further east, an upper trough
will swing eastward across Canada Monday into Tuesday. Models in
good agreement depicting an impulse ejecting off the upper low and
shooting through the upper Midwest, making it into MN by Monday
afternoon. This sfc low will have an attendant cold front which
will be highlighted by a notable dewpoint depression tailing it.
Sfc dewpoints will go from the mid/upper 60s ahead of the
boundary, to the mid/upper 40s behind the boundary. A 30 to 35kt
LLJ will aid in rushing low level gulf moisture to Iowa by Monday
afternoon. Q- vectors pointing towards warm air and crossing
potential temp gradient as boundary passes through NW Iowa during
daylight hours, indicating frontogenesis. Thus, may have to
further increase PoP and QPF across northern CWA in future
updates.

In terms of impacts, overall setup not cause for alarm at this
point. 00z Sat models trending upwards with PWATs, bringing to Iowa
values of around 1.75", which is approx +1 std dev. 0-6 km muCAPE
values approach 1500 j/kg. Warm cloud depths indicated to be near
1300m coincident with the Monday PM moisture surge. Big negative for
severe wx is strong 750mb cap shown in fcst soundings. It appears
timing will be difficult to get boundary and moisture surge to line
up during peak daytime heating hours.

Wednesday through Thursday...
Weather: Below normal temperatures
Impact: None
Confidence: Medium

A stacked 1030mb high will follow this system and advect much cooler
air to the region. 850mb temps will be in the +7C to +11C range into
Thursday. Models trying to push the 1030mb high into the Great Lakes
Region by Thursday morning, but this seems awfully fast given the
magnitude of this high. Therefore, have lowered Thursday temps vs
guidance and have begun to push Friday's PoP arrival back...with
slight expectation for them to be scaled back in subsequent updates.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 633 AM CDT Sat Sep 10 2016

Main challenge today will be wind and patch of IFR stratus
developing across north central Iowa at this time. HIRES HRRR has
areal coverage of IFR stratus expanding south to Des Moines this
morning all behind a boundary bringing colder air over the region.
HRRR looks a bit overdone. Expect stratus to mix out by 15z with
only KMCW and perhaps KALO affected. Have scattered out KALO to
015 by 15z. Remainder of day...breezy northwest flow of 15-25kts
will diminish by 23z with light southwest winds aft 00z to end of
period with VFR conditions. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...REV
LONG TERM...Kotenberg
AVIATION...REV
Hazardous weather outlook, Sep 10, 2:16 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
316 AM CDT SAT SEP 10 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-110830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
316 AM CDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY MONDAY NIGHT THROUGH TUESDAY NIGHT.
THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY. THE
THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KOTENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Black Hawk

When
September 10, 11:33 AM CST to September 13, 9:03 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 88.69 feet on 12 September 2016 at 4 am CDT.

Flood, Black Hawk

When
September 17, 9:25 PM CST to September 20, 9:45 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 89.35 feet on 19 September 2016 at 7 am CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658436, 658437.